Serious side effects may be caused by OTC cold meds

Over-the-counter (OTC) sinus and pain drugs combining phenylephrine and acetaminophen-including Tylenol Sinus, Sudafed PE Sinus, Benadryl Allergy Plus Sinus, and Excedrin Sinus Headache-might cause serious side effects such as high blood pressure, dizziness, and tremors, according to a new study published in the New England Journal of Medicine.

AtkinsonOver-the-counter (OTC) sinus and pain drugs combining phenylephrine and acetaminophen-including Tylenol Sinus, Sudafed PE Sinus, Benadryl Allergy Plus Sinus, and Excedrin Sinus Headache-might cause serious side effects such as high blood pressure, dizziness, and tremors, according to a study published in the New England Journal of Medicine, HealthDay reported.

“There is a previously unknown interaction between acetaminophen and phenylephrine where the peak blood concentration [Cmax] is 4 times and the average blood concentrations [AUC] is 2 times compared with phenylephrine alone,” said lead researcher Hartley Atkinson, managing director of AFT Pharmaceuticals, Ltd., in Auckland.

This interaction was consistent across 3 studies undertaken by AFT Pharma.

 

FDA and Big Pharma have evaluated extensive submissions in 2007 where it was considered whether to increase the phenylephrine dose from 10 mg to 25 mg, according to Atkinson.

“However, it was concluded that the safety-efficacy ratio was not favorable,” he said. “However, now this dose is in use as a consequence of the interaction. Side effects include nervousness, dizziness, sleeplessness, and possibly changes in blood pressure.”

“There is an unexpected increased amount of phenylephrine exposure when combined with acetaminophen,” Atkinson said. “It is unknown whether other active ingredients often combined with acetaminophen and phenylephrine in cough and cold medicines such as vitamin C may further increase the interaction but this seems possible. Special care would seem to be indicated as these medicines are used OTC usually without the intervention of healthcare professional.

“There is also a question regarding regulation of these medicines in that acetaminophen and phenylephrine would not meet the normal regulatory bioequivalence standards but by virtue of the monograph system they can be registered with minimal regulatory oversight in the United States,” he concluded.